North Carolina, 2018

Rip Current in North Carolina, September 8, 2018

September 8, 2018 · NWS ILM · 1 event in 1 county or zone

Strong rip currents produced multiple rescues at Wrightsville Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents produced multiple rescues at Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 8, 7:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 8, 7:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
857 AM EDT Sat Sep 8 2018

.SYNOPSIS...
A weak cold front will dip into the Carolinas late tonight, but
should return northward Sunday. High pressure building off the
Mid-Atlantic coast next week may help steer Hurricane Florence
toward the Carolinas for the second half of the week. Large
ocean swells will lead to an enhanced rip current risk at the
beaches, and dangerous conditions will develop for mariners
later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 9 AM Saturday...Isolated showers and thunderstorms are
expected again today. Showers and storms could be a little more
scattered in nature over northwest portions areas due to the
proximity of a cold front dropping in from the north and
stalling just to the north of the area. Highs today should peak
out in the 90 to 95 range with slightly cooler numbers nearer
the immediate coast. Lows tonight will generally be between 70
and 75 degrees.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...The upper level pattern will consist of
a ridge developing off the Mid-Atlantic coast and a trough
shearing out across the Ohio Valley and Great Lakes. This leaves
a light south to southwesterly mid and upper level flow across
the Carolinas. There will be plenty of moisture in this flow,
but no well defined upper disturbances.

A weak cold front will push as far south as Myrtle Beach and
Florence early Sunday morning, but should return northward
during the daylight hours. It appears there will be some low
clouds on the north side of the boundary -- important as this
will create an enhanced thermal contrast across the front by
late morning. Look for this to serve as the genesis point for
scattered showers and thunderstorms. The GFS is wetter than the
NAM or ECMWF, but averaging these together yields a 30 to 40
percent rain chance across the area, highest across the
Sandhills and interior coastal plain. Very slow cell motion is
expected, so look for large disparity in point to point rainfall
totals.

By Monday the front will be well north of the area leaving a
more typical light south wind in place. Despite the lack of the
boundary, rain chances may not diminish much given deep moisture
and enough anticipated heating to generate rather large
instability during the day. Mid-level steering flow will also
increase to around 10 knots.

A very successful forecast methodology for the inland eastern
Carolinas over the past 10 days has been to add 3-6 degrees to
MOS highs, accounting for the model's inability to see the hot
and very dry soils we currently have in place. Given the shift
in synoptic winds and the expected presence of more showers
than we've seen in several weeks, I've tempered my forecast
highs back to 1-3 degrees above MOS Sunday and Monday. MOS
forecast lows seem to be verifying quite well and I've made few
changes to that output.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...I've updated the Wednesday Night through
Friday forecast to account for increasing probabilities of an
impact by Hurricane Florence. Following NWS guidance about
capping forecast wind speeds at 30 knots at days 5-7, I've gone
with maximum possible winds across the area Thursday night, and
have bumped PoPs up to 50 percent as well. Obviously if
Florence were to directly strike the area conditions would
become much worse. Adjustments have been made to temperatures
and dewpoints as well.  -TRA

Discussion from 300 PM Friday...

Surface pressure pattern will be pretty poorly defined Monday
through Wednesday. In the mid levels the area will be on the
southwest periphery of strengthening ridge. This setup doesn't
really favor any particular area for what will continue to be
low coverage of mainly afternoon convection. Daytime
temperatures will average above normal. Rain chances could
decrease Wednesday if Florence draws close enough as a major
hurricane due to the sinking motion surrounding the storm. This
hopefully holds true as the system makes its closest approach to
the region. Model spread continues to be too high to lend much
confidence in the forecast past day 5 with respect to the
system. Regardless, once the system passes Friday will feature a
deep layer reversal to more westerly flow allowing for possibly
lowered humidity though since heights remain high, so too may
temperatures.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 12Z...VFR
conditions will prevail over the next 24 hours with a few
exceptions. Patchy early morning fog/low ceilings could affect
the LBT and FLO airports before 13Z, with MVFR ceilings also
possible at the MYR/CRE airports before 15Z. Only isolated
showers and t-storms are expected this afternoon. Coverage is
expected to be less than 20 percent, and no explicit mention is
in the TAF forecasts at this time. A weak cold front dipping
into the area late tonight could develop low stratus or fog at
LBT, with lesser potential elsewhere.

Extended Outlook...Mostly VFR. The exception, scattered t-storms
possible Sunday and Monday, becoming more isolated Tuesday and
Wednesday. Patchy early morning MVFR fog is also possible.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 9 AM Saturday...Isolated showers and storms with a E to
SE winds of about 10 KT through tonight. Seas will run 2 to 3
feet except for a few 4 footers at 20 NM near Frying Pan Shoals.
Dominant wave periods will be in excess of 10 seconds due
swells from TS Florence.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...A weak cold front could dive as far
south as Myrtle Beach early Sunday morning, bringing a brief
period of northerly winds up to 10 knots. This boundary, pushed
south by high pressure over southern Canada, won't stay long
and should get pushed back to the north by noon on Sunday. High
pressure will strengthen offshore Sunday night into Monday
providing a light south wind.

Scattered showers and thunderstorms are possible through the
period, mainly overnight and during the mornings. Storms
developing inland during the daylight hours should generally
remain inland and not bother mariners. Seas will largely
consist of swell from Tropical Storm Florence, averaging 2-3
feet at 13 to 15 second periods.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 AM Saturday...Light south to east winds continue
Monday as the pressure gradient across the Southeast remains
quite poorly defined. Florence swells to be present along with
the normal 2-3 occasionally 4 ft wind wave but they will be
rather lackluster in height. They may build into Advisory realm
later Tuesday well ahead of the system. Another wave front hits
Wednesday at which time seas will grow very large and hazardous.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...RAN/RH
SHORT TERM...TRA
LONG TERM...TRA/III
AVIATION...TRA
Hazardous weather outlook, Sep 8, 2:56 AM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
356 AM EDT Sat Sep 8 2018

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
090800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
356 AM EDT Sat Sep 8 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hurricane Florence may affect the Carolinas late Wednesday through
Friday. The potential for significant impacts from strong winds and
heavy rainfall is growing. Please closely monitor the latest
forecasts on this storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-090800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
356 AM EDT Sat Sep 8 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hurricane Florence may affect the Carolinas next week. Long period
swells ahead of the storm could reach 6 feet Tuesday, and could grow
to 10 feet by Wednesday night. Strong winds are most likely late
Wednesday through Friday. Please closely monitor the latest
forecasts on this storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-090800-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
356 AM EDT Sat Sep 8 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hurricane Florence may affect the Carolinas late Wednesday through
Friday. The potential for significant impacts from strong winds and
heavy rainfall is growing. Please monitor the latest forecasts on
this storm. An enhanced risk of rip currents may exist at the
beaches most of the week due to Florence's approach.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
September 8, 10:00 AM EST to 4:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

There were a dozen rip related rescues at Wrightsville Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786807.